Maryland, 2020

Winter Storm in Maryland, December 21 to 22, 2020

December 21 to 22, 2020 · NWS LWX · 1 event in 1 county or zone

A cold flow along with moisture from the Great Lakes rose over the mountains, causing snow to develop for locations along and west of the Allegheny Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold flow along with moisture from the Great Lakes rose over the mountains, causing snow to develop for locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 21, 2:49 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 21, 2:49 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EST Mon Dec 21 2020

.SYNOPSIS...
A front approaching from the Great Lakes will cross the region
tonight. High pressure will follow Tuesday into Tuesday night,
then move offshore Wednesday. A strong cold front will approach
Thursday, then cross Thursday night. Arctic high pressure will
build toward the region Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A potent shortwave trough was evident in satellite imagery this
afternoon diving from the lower Great Lakes toward the central
Appalachian Mountains. Low pressure at the surface was moving
toward upstate New York, with a trailing front set to cross the
Middle Atlantic this evening.

Most fog and low clouds from earlier today have lifted, with
sunshine breaking out across portions of Virginia toward
southern Maryland. The clouds will fill back in quickly,
however, as the aforementioned trough and front approach.

Lift and moisture associated with the front will collide with
the windward (west-facing) slopes of the Allegheny Front this
evening, resulting in periods of snow showers. This activity
is expected to persist through early Tuesday morning due to
continued vorticity advection and upslope flow attendant to the
trough. As it stands now, temperatures are marginal, with most
lift focused beneath the dendritic growth zone. The best
juxtaposition of forcing and sufficiently cold air looks to be
over western Grant and western Pendleton Counties in eastern
West Virginia, where the earlier Winter Weather Advisories have
been upgraded to Winter Storm Warnings. A consensus blend of the
latest guidance projects about 0.4 to 0.7" QPF with 10-12:1
SLRs, yielding 4 to 8 inches of snow primarily near and above
3000 feet. The latest guidance suggests 50-75 J/kg SBCAPE (below
the DGZ) may be present along and west of the Allegheny Front,
so heavier bursts of snow with rates over 1"/hr are possible
with visibility less than a half mile at times.

Further east, strong lift from the trough is expected to result
in a period of showers (mainly rain) this evening. Lowering
freezing levels and some lower-level instability could result in
a few heavier elements capable of dropping a few wet snowflakes
or graupel (or sleet/snow pellets). After the nose of the
shortwave trough and surface front cross, steepening lapse rates
and lingering moisture beneath the trough axis may result in a
continuation of scattered shower activity. Rain may mix with a
little snow before ending by around daybreak. Any accumulation
should be minimal (well under an inch) and confined to the
higher hills of northern Maryland and eastern West Virginia, if
it accumulates at all.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will build toward the region on Tuesday. A strong
pressure gradient ahead of it will cause a westerly to northwesterly
wind to increase in intensity from mid to late morning Tuesday
into the middle-to-latter part of Tuesday afternoon. Wind gusts
may approach 35 to 40 mph at times. High temperatures should get
well into the 40s to around 50 east of the Appalachian Mountains,
but the brisk wind will make it feel colder.

High pressure will move offshore Tuesday night into Wednesday.
The wind will turn southerly and become much lighter. Low
temperatures Tuesday night will drop into the 30s for most. High
temperatures on Wednesday should be similar to those observed
on Tuesday. By late Wednesday night, increasing moisture and
lift ahead of a strong cold front approaching from the Midwest
will result in increasing rain chances.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A potent H5 trough extending from the Great Lakes region down
to the Gulf Coast States will continue to track eastward out of
the Ohio River Valley Thursday. Unfortunately, Christmas Eve
does not look pleasant as the associated cold front is expected
to bring a period of heavy rain showers, potentially damaging
wind gusts, and as much as 2 inches of rain in spots that could
lead to flooding given saturated soils as a result from the
melting snow and a very wet second half of the year.

While the morning hours on Christmas Eve may remain relatively
dry for some (aside from a few scattered rain showers for areas
mainly along and west of the central Virginia piedmont), heavier
showers are likely to begin developing after midday. The heavier
showers will likely spread eastward across the CWA into the
evening hours. There is still some disagreement amongst
guidance in regards to the timing of the FROPA, with the GFS
being about 6 hours faster than the Euro. The NAM is the average
of both models, while the GEM is more in line with the Euro.
Thus feel confident that the bulk of the precip will fall during
the mid-afternoon into the evening hours.

A very strong lower-level wind field is expected, along with
very strong dynamics and synoptic lift and 100-300 J/kg of CAPE
as the front plows across Thursday evening. This may set the
stage for a High Shear/Low CAPE (HSLC) environment, with a
subsequent threat of damaging wind gusts or even a tornado. The
greatest potential for this would be where moisture is highest
near and east of the Blue Ridge Mountains. The excessive
moisture (PWs near or above 1.50" -- near record values for late
December) along with the strong dynamics will also result in a
threat for flooding, especially when couple with recent wet
conditions and snow melt.

Rain is expected to change to snow over the Allegheny Highlands
Thursday evening, possibly mixing with or changing to snow over
portions of eastern West Virginia, north-central Maryland and
northwestern Virginia during the evening and overnight hours
before ending. Accumulating snow would be most likely near the
Alleghenies.

A strong push of Arctic air will follow behind the FROPA as the
front tracks offshore late Thursday night/early Friday morning.
Temperatures may quickly drop below freezing which yields flash
freeze concerns of wet pavements going into Christmas Morning.
A brisk NW wind will accompany the FROPA through early Saturday
where wind chill temps are likely to be in the single digits
above zero (except teens below zero over the higher elevations).
In addition, with a potent upper-level trough moving overhead,
a few flurries or snow showers are possible Friday. The highest
chance for snow shower activity Friday looks to be along and
west of the Allegheny Front, but there is at least some
potential area-wide.

Strong high pressure is forecast to move in for the weekend through
early next week which should keep conditions dry and cold. A
moderating trend is likely by early next week before the next
storm system approaches.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions were being observed as of mid afternoon,
with the except of some reduced visibility in mist at KMTN. A
front approaching from the Great Lakes will cross the region
this evening. A period of showers and MVFR CIG/VSBY restrictions
are expected across much of the area, and (brief) IFR conditions
cannot be ruled out.

VFR is forecast early Tuesday morning through Wednesday evening
as high pressure builds in. A westerly to northwesterly wind
will likely gust to around 30 kt Tuesday from 14-21z. The wind
will return to a southerly heading at a much lighter speed by
late Wednesday as the high pressure moves offshore. Some lower
CIGs are possible by daybreak Thursday ahead of the next front.

Conditions will deteriorate Thursday as a strong cold front
approaches the terminals. IFR conditions are likely Thursday
afternoon into Thursday night in periods of heavy rain,
accompanied by gusty winds. Expect an abrupt wind shift with
rapidly falling temperatures late Thursday evening as the cold
front moves offshore. Flash freezes are possible due to residual
moisture and rapidly falling temperatures Thursday night into
Friday morning. High pressure will then reign over the terminals
late Friday through the weekend.

&&

.MARINE...
A generally light southerly to westerly wind was being observed
this afternoon. The wind speed is expected to increase with a
shift in direction to the west and northwest after midnight as a
front approaching from the Great Lakes crosses the waters. Gusts
of 15-20 kt are anticipated from mid evening through the
overnight hours over the lower tidal Potomac River and the
Maryland portion of the Chesapeake Bay and most adjoining tidal
estuaries south of Pooles Island, and especially south of Sandy
Point. There may be a lull on either side of midnight as rain
showers move across, temporarily resulting in rain-cooled air
and lower-level stability.

The wind is forecast to increase markedly by mid-to-late morning
Tuesday, with gale conditions expected through midday into the
first half of the afternoon. The wind should subside late
Tuesday afternoon into Tuesday evening as high pressure builds
overhead, though a Small Craft Advisory may need to replace
Tuesday's Gale Warning for a time during the evening. A lighter
southerly flow is expected Wednesday as high pressure shifts
offshore, but the wind will likely increase by early Thursday.

A Gale Warning seems unavoidable Thursday into Friday as lower-
level jet of 60-70 kt develops a couple thousand feet above the
surface. Showers may be strong enough to cause a short period
of storm force winds with frontal passage Thursday evening.
Gale conditions will likely continue into early Friday before
gradually diminishing.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running about 1-1.25 feet above normal. The
higher of the two astronomical tides is this evening, and given
the current anomalies more vulnerable shoreline near Annapolis
DC SW Waterfront could approach minor flood stage. The wind will
become westerly by late this evening, though, so any flood
threat should be brief.

A southerly wind is forecast by late Wednesday, increasing in
strength through Thursday. The anticipation is that this will
cause water levels to increase rather substantially, possibly
resulting in widespread minor to localized moderate flooding
Thursday evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 6 PM this evening to 9 AM EST
     Tuesday for MDZ001.
VA...Winter Weather Advisory from 8 PM this evening to 8 AM EST
     Tuesday for VAZ503.
WV...Winter Storm Warning from 6 PM this evening to 9 AM EST
     Tuesday for WVZ501-505.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EST
     Tuesday for ANZ531>534-537-539>543.
     Gale Warning from 6 AM to 6 PM EST Tuesday for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...BJL/ADS/DHOF
SHORT TERM...DHOF
LONG TERM...MSS
AVIATION...MSS/DHOF
MARINE...MSS/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Dec 21, 4:06 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
406 PM EST Mon Dec 21 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
406 PM EST Mon Dec 21 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Gale Warning is in effect for the waters on Tuesday.

There is a risk of flooding and wind damage later Thursday and
Thursday night. Moderate coastal flooding is also possible.
Slippery conditions are possible Thursday night as colder air
moves in.

A Gale Warning will likely be needed for portions of the waters
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
406 PM EST Mon Dec 21 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a risk of flooding and wind damage later Thursday and
Thursday night. Slippery conditions are possible Thursday night as
colder air moves in.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
406 PM EST Mon Dec 21 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect tonight for western Pendleton
and western Grant Counties, and a Winter Weather Advisory is in
effect for Garrett and western Highland Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Winter Storm Warnings and Winter Weather Advisories are in
effect until mid morning Tuesday.

There is a risk of flooding and wind damage Thursday into Thursday
night.

Accumulating snow is likely later Thursday into Friday. If the
threat materializes, it may cause travel disruptions. Hazardous
wind chills are possible in the higher elevations Friday morning
through Saturday morning as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Garrett

When
December 21, 7:00 PM EST to December 22, 8:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

Snowfall totaled up to 8 inches near McHenry and 7 inches near Deep Creek Lake Park.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930259.